Massachusetts, 2015

Flooding and Hail in Massachusetts, August 18, 2015

August 18, 2015 · NWS BOX · 5 events in 3 counties and zones

A couple of upper level disturbances combined with sea breeze boundaries to produce showers and thunderstorms across portions of Massachusetts. Weak winds aloft resulted in slow moving storms which led to minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A couple of upper level disturbances combined with sea breeze boundaries to produce showers and thunderstorms across portions of Massachusetts. Weak winds aloft resulted in slow moving storms which led to minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 18, 1:15 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 18, 1:15 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
215 PM EDT TUE AUG 18 2015

.SYNOPSIS...
ANOTHER HOT AND HUMID DAY IS ON TAP FOR SOUTHERN NEW ENGLAND WITH
SCATTERED HIT AND MISS AFTERNOON SHOWERS AND THUNDERSTORMS.  ANY
LEFT OVER SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END THIS
EVENING WITH MAINLY DRY WEATHER ON WEDNESDAY...BUT IT WILL REMAIN
HUMID. UNSETTLED WEATHER AHEAD OF AN APPROACHING COLD FRONT WHICH
MAY STALL ACROSS THE REGION OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
***HOT AND HUMID TODAY WITH SCATTERED HIT AND MISS SHOWERS/
  THUNDERSTORMS THIS AFTERNOON WITH LOCALLY HEAVY RAINFALL***

2 PM UPDATE...RADAR SHOWS ISOLATED-SCATTERED VERY SLOW MOVING
SHOWERS/T-STORMS. QUITE A FEW HAVE FORMED OVER THE EAST SLOPES OF
THE BERKSHIRES INTO WESTERN HARTFORD COUNTY...WITH ISOLATED CELLS
ELSEWHERE IN THE CWA. BECAUSE OF THE SLOW MOVEMENT THERE IS THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL PRODUCING VERY LOCALIZED
STREET OR OTHER POOR DRAINAGE FLOODING...ESPECIALLY IF ANY SLOW
MOVING STORMS MOVE OVER AN URBANIZED AREA.

EARLY MORNING DISCUSSION FOLLOWS...

OTHER THAN AN ISOLATED SHOWER/THUNDERSTORM OR TWO EARLY THIS MORNING
ACROSS THE FAR SOUTHEAST NEW ENGLAND COAST...MAINLY DRY WEATHER
SHOULD PREVAIL FOR MUCH OF THE MORNING HOURS.  PATCHY GROUND FOG IN
THE TYPICALLY PRONE LOCATIONS WILL QUICKLY BURN OFF AFTER SUNRISE.

BY AFTERNOON...A WEAK SHORTWAVE WILL APPROACH FROM THE SOUTH.
DESPITE POOR MID LEVEL LAPSE RATES...MLCAPE VALUES WILL PROBABLY
REACH AT LEAST 1500 J/KG...AS PARTIAL SUNSHINE ALLOWS HIGHS TO REACH
INTO THE UPPER 80S AND LOWER 90S WITH DEWPOINTS BETWEEN 65 AND 70.
IT WILL BE A FEW DEGREES COOLER ACROSS THE CAPE/ISLANDS...BUT IT
STILL WILL BE HUMID.

THE RESULT OF THE WEAK SHORTWAVE/INSTABILITY WILL BE SCATTERED HIT
AND MISS SHOWERS/THUNDERSTORMS DEVELOPING BY AFTERNOON.  WHILE THE
ACTIVITY MAY AFFECT ANYWHERE ACROSS SOUTHERN NEW ENGLAND...ELEVATED
AREAS SUCH AS EAST SLOPES OF THE BERKS/WORCESTER HILLS AS WELL
LOCATIONS NEAR THE SEA BREEZE FRONT ACROSS EASTERN MA/RI WILL HAVE
SOMEWHAT OF A HIGHER RISK.

WIND FIELDS ARE EXTREMELY WEAK THIS AFTERNOON WITH 0 TO 6 KM SHEAR
VALUES GENERALLY UNDER 10 KNOTS.  THIS COMBINED WITH POOR MID LEVEL
LAPSE RATES WILL KEEP THE OVERALL SEVERE WEATHER POTENTIAL QUITE
LOW.  STILL CAN NOT RULE OUT AN ISOLATED STRONG THUNDERSTORM OR TWO
WITH GUSTY WINDS GIVEN DOWNDRAFT CAPE VALUES APPROACHING 1000 J/KG
AND STEEP LOW LEVEL LAPSE RATES.  HOWEVER...THE MAIN CONCERN WILL BE
ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND CONTAIN HEAVY
RAINFALL.  THIS WILL BRING THE POTENTIAL FOR VERY LOCALIZED STREET
FLOODING...ESPECIALLY IF ANY SLOW MOVING STORMS MOVE OVER AN
URBANIZED AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...

ANY LEFT OVER SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE
THIS EVENING...WITH THE LOSS OF DAYTIME HEATING AND LIMITED SYNOPTIC
FORCING.  THE MAIN CONCERN WILL BE FOR AREAS OF LOW CLOUDS AND FOG
THAT WILL LIKELY SPREAD NORTHWARD ACROSS MUCH OF THE REGION
OVERNIGHT.  AREAL COVERAGE AND EXTENT OF THE LOW CLOUDS AND FOG ARE
STILL UNCERTAIN...SO LATER SHIFTS WILL HAVE TO KEEP A CLOSE EYE ON
THIS POTENTIAL.  LOW TEMPS WILL BE IN THE UPPER 60S TO LOWER 70S AND
IT AGAIN WILL BE MUGGY.

WEDNESDAY...

LOW CLOUDS AND FOG PATCHES MAY AFFECT PORTIONS OF THE REGION DURING
THE MORNING HOURS.  AGAIN...AREAL EXTENT STILL UNCERTAIN BUT SHOULD
SEE SKIES BECOME PARTLY TO MOSTLY SUNNY BY LATE MORNING/EARLY
AFTERNOON.  MOISTURE NOT NEARLY AS DEEP AS TODAY...SO MAINLY DRY
WEATHER ANTICIPATED.  HOWEVER...A SPOT SHOWER OR TWO STILL POSSIBLE
ACROSS OUR WESTERN ZONES SO WILL CARRY SLIGHT CHANCE POPS.
SOUTHERLY FLOW WILL KEEP HIGH TEMPS A FEW DEGREES LOWER THEN THIS
AFTERNOON.  HIGH TEMPS WILL MAINLY BE IN THE MIDDLE TO UPPER 80S BUT
IT WILL BE RATHER HUMID.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
* WARM AND MUGGY CONDITIONS PERSIST THROUGHOUT THE WEEK
* SHOWERS AND THUNDERSTORMS POSSIBLE WITH WEAK FRONT THU AND FRI
* UNSETTLED WEATHER CONTINUES AS FRONT STALLS ACROSS SNE

MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM PORTION OF THE
FORECAST.  AN UPPER LEVEL RIDGE JUST OFFSHORE KEEPS SOUTHERN NEW
ENGLAND IN WARM...MUGGY...SOUTHWESTERLY FLOW.  A WEAK COLD FRONT
WILL MOVE INTO SOUTHERN NEW ENGLAND FRIDAY...STALLING OVER THE
REGION AND PROVIDING A FORCING MECHANISM FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND.

WEDNESDAY NIGHT INTO THURSDAY...SHOWERS ARE POSSIBLE ACROSS THE
NORTHWESTERN PORTIONS OF SOUTHERN NEW ENGLAND.  TEMPERATURES DROP A
FEW DEGREES...BUT HUMID CONDITIONS CONTINUE.

FRIDAY THROUGH SUNDAY...A WEAK COLD FRONT MOVES SOUTH INTO SOUTHERN
NEW ENGLAND FRIDAY...STALLING ACROSS THE AREA THROUGH THE WEEKEND.
THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS WITH THE MAIN
THREATS BEING HEAVY RAIN AND LIGHTNING.  WITH PRECIPITABLE WATER
VALUES RUNNING NEAR OR ABOVE 2 INCHES DURING THIS TIME...URBAN AND
POOR DRAINAGE FLOODING IS A STRONG POSSIBILITY. HOWEVER...WEAK WINDS
THROUGH THE COLUMN AND POOR MID LEVEL LAPSE RATES INDICATE THAT
SEVERE WINDS OR HAIL ARE UNLIKELY.

MONDAY...THE GFS INDICATES THE FRONT WASHES OUT BY MONDAY WITH DRY
WEATHER EXPECTED.  THE ECMWF KEEPS THE FRONT OVER SOUTHERN NEW
ENGLAND WITH SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /TODAY THROUGH WEDNESDAY/...

THIS AFTERNOON...MODERATE TO HIGH CONFIDENCE. MAINLY VFR
CONDITIONS BUT SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON WILL
RESULT IN LOCALIZED LOWER CIGS/VSBYS. ACTIVITY WILL BE HIT AND
MISS AND MOVEMENT OF ANY SHOWERS T-STORMS WILL BE SLOW. MANY
LOCATIONS WILL REMAIN DRY.

TONIGHT...MODERATE CONFIDENCE.  ANY LEFT OVER SCATTERED
SHOWERS/THUNDERSTORMS SHOULD DISSIPATE THIS EVENING.
OTHERWISE...LOW CLOUDS AND FOG PATCHES SHOULD DEVELOP ACROSS THE
SOUTH COAST/CAPE AND ISLANDS THIS EVENING.  THESE LOW CLOUDS/FOG
PATCHES SHOULD ADVANCE FURTHER NORTH AND WEST...PROBABLY AFFECTING
MUCH OF THE REGION BY DAYBREAK TUE BUT STILL UNCERTAINTY ON AREAL
COVERAGE AND TIMING.

WEDNESDAY...MODERATE TO HIGH CONFIDENCE.  LOW CLOUDS AND FOG PATCHES
EXPECTED INTO AT LEAST MID TO LATE MORNING.  SHOULD SEE THEM BURN
OFF ACROSS MOST LOCATIONS BY LATE MORNING/EARLY AFTERNOON WITH VFR
CONDITIONS THEREAFTER.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF THROUGH THIS EVENING.  EXPECT
SEA BREEZE TO LAST INTO MID AFTERNOON. SEA BREEZE SHOULD
DISSIPATE BY LATE AFTERNOON OR EARLY EVENING.

KBDL TERMINAL...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS INTO EARLY
THIS EVENING. LOW CLOUDS AND FOG MAY MOVE INTO THE TERMINAL LATER
TONIGHT...BUT CONFIDENCE ON TIMING IS LOW.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

WEDNESDAY NIGHT AND THURSDAY...MODERATE CONFIDENCE. MAINLY VFR
DURING THE DAY.  MVFR/IFR CONDITIONS IN PATCHY FOG DURING THE
NIGHTS.  LOW PROBABILITY OF MVFR/IFR CONDITIONS IN SCT SHRA/TSRA
WEST OF ORH.

FRIDAY AND SATURDAY...MODERATE CONFIDENCE.  MAINLY VFR.  SCT
SHRA/TSRA EXPECTED WITH A COLD FRONT.  MVFR/IFR CONDITIONS POSSIBLE
IN +RA.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE. WEAK PRESSURE GRADIENT WILL KEEP WINDS/SEAS
BELOW SMALL CRAFT ADVISORY THRESHOLDS THROUGH WEDNESDAY AFTERNOON.
THE MAIN CONCERN WILL BE AN ISOLATED THUNDERSTORM OR TWO ACROSS
THE SOUTHERN WATERS EARLY THIS MORNING. A FEW THUNDERSTORMS ARE
ALSO POSSIBLE ACROSS THE NEAR SHORE WATERS THIS AFTERNOON.
LASTLY...AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT AND PERSIST
INTO AT LEAST EARLY WEDNESDAY MORNING ACROSS THE SOUTHERN WATERS.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

HIGH CONFIDENCE.  MAINLY QUIET BOATING WEATHER UNDER A STRONG UPPER
LEVEL RIDGE.  SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WATERS
FRIDAY AND SATURDAY...RESULTING IN LIGHTNING...GUSTY WINDS...AND
LIMITED VISIBILITIES IN HEAVY RAIN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR CTZ002.
MA...AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR MAZ006-007.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/RLG
NEAR TERM...FRANK/RLG/NMB
SHORT TERM...FRANK
LONG TERM...RLG
AVIATION...FRANK/RLG/NMB
MARINE...FRANK/RLG
Hazardous weather outlook, Aug 18, 2:24 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
324 AM EDT TUE AUG 18 2015

CTZ003-004-MAZ002>024-026-RIZ001>008-190730-
TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
324 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW RISK OF AN ISOLATED THUNDERSTORM OR TWO WITH GUSTY
WINDS...HEAVY RAINFALL...AND LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK OF HEAVY RAIN AND URBAN AND POOR DRAINAGE
FLOODING WITH SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002-190730-
HARTFORD CT-
324 AM EDT TUE AUG 18 2015

...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

THERE IS A LOW RISK OF AN ISOLATED THUNDERSTORM OR TWO WITH GUSTY
WINDS...HEAVY RAINFALL...AND LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE RISK OF HEAVY RAIN AND URBAN AND POOR DRAINAGE
FLOODING WITH SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-190730-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
324 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 18, 11:18 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1218 PM EDT TUE AUG 18 2015

MAZ002-003-008-181700-
WESTERN FRANKLIN-EASTERN FRANKLIN-WESTERN HAMPSHIRE-
1218 PM EDT TUE AUG 18 2015

...THHUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING IN NORTHWESTERN
FRANKLIN COUNTIES COUNTIES...

AT 1216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM WITH HEAVY RAIN OVER BUCKLAND...OR 9 MILES WEST OF
GREENFIELD...MOVING NORTHEAST AT 10 MPH.

RAINFALL RATES UP TO ONE INCH PER HOUR CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...DEERFIELD...BUCKLAND...CONWAY...SHELBURNE...ASHFIELD...
COLRAIN...CHARLEMONT...CUMMINGTON...LEYDEN...HEATH...PLAINFIELD...
ROWE AND HAWLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4274 7269 4273 7261 4256 7257 4246 7293
      4266 7293
TIME...MOT...LOC 1616Z 246DEG 11KT 4261 7279

KJC
Special weather statement, Aug 18, 11:37 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT TUE AUG 18 2015

MAZ009>011-181715-
EASTERN HAMPDEN-WESTERN HAMPDEN-EASTERN HAMPSHIRE-
1237 PM EDT TUE AUG 18 2015

...STRONG THUNDERSTORMS DEVELOPING IN SOUTHWESTERN HAMPDEN COUNTIES
COUNTIES...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER RUSSELL...OR NEAR WESTFIELD...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...WESTFIELD...HOLYOKE...NORTHAMPTON...
AGAWAM...WEST SPRINGFIELD...EASTHAMPTON...SOUTHWICK...SOUTHAMPTON...
RUSSELL...WESTHAMPTON...GRANVILLE...BLANDFORD AND MONTGOMERY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4218 7294 4227 7276 4227 7274 4228 7273
      4231 7267 4211 7256 4206 7286
TIME...MOT...LOC 1636Z 245DEG 12KT 4215 7283

KJC
Special weather statement, Aug 18, 12:26 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
126 PM EDT TUE AUG 18 2015

CTZ002-MAZ009-011-181815-
HARTFORD-EASTERN HAMPDEN-WESTERN HAMPDEN-
126 PM EDT TUE AUG 18 2015

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN OVER NORTHWESTERN
HARTFORD AND WESTERN HAMPDEN COUNTIES COUNTIES...

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER WESTERN HAMPDEN AND
NORTHWEST HARTFORD COUNTIES...DRIFTING SLOWLY EAST.

VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WERE ESTIMATED BY RADAR.

LOCATIONS IMPACTED INCLUDE...
WESTFIELD...AGAWAM...SUFFIELD...GRANBY...SOUTHWICK...SOUTHAMPTON...
HARTLAND...RUSSELL...GRANVILLE...BLANDFORD...MONTGOMERY AND TOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4223 7279 4222 7278 4220 7278 4219 7275
      4205 7265 4197 7292 4197 7300 4201 7302
      4204 7301 4204 7303 4211 7307 4212 7306
TIME...MOT...LOC 1723Z 250DEG 17KT 4208 7288

KJC
Special weather statement, Aug 18, 1:38 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
238 PM EDT TUE AUG 18 2015

MAZ007-013>015-181915-
EASTERN ESSEX-SOUTHEAST MIDDLESEX-SUFFOLK-WESTERN NORFOLK-
238 PM EDT TUE AUG 18 2015

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER NEEDHAM...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...LYNN...NEWTON...SOMERVILLE...WALTHAM...MALDEN...
BROOKLINE...MEDFORD...REVERE...ARLINGTON...EVERETT...CHELSEA...
WATERTOWN...NEEDHAM...WELLESLEY...MELROSE...SAUGUS...BELMONT AND
DEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4245 7096 4241 7099 4237 7097 4234 7087
      4236 7096 4233 7093 4238 7100 4236 7099
      4237 7100 4238 7105 4237 7105 4233 7095
      4231 7097 4233 7104 4229 7104 4223 7126
      4232 7131 4250 7101
TIME...MOT...LOC 1837Z 240DEG 29KT 4230 7125

KJC

The radar

The Boston radar (KBOX), 37 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 flood, 1 hail. Local standard time, as filed.

Flood, Norfolk

When
August 18, 1:59 PM EST to 2:59 PM EST
Where
Norfolk County, Needham to 0.58 mi SE of Needham Hgts
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.280, -71.230

Highland Avenue was flooded in sections, popping manhole covers.

Flood, Essex

When
August 18, 3:21 PM EST to 4:21 PM EST
Where
Essex County, 1.07 mi ESE of Tozier Corner to 1.16 mi ESE of Tozier Corner
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.744, -71.150

The intersection of Pleasant Valley and Oak Streets was flooded with six inches of standing water.

Flood, Essex

When
August 18, 3:38 PM EST to 4:38 PM EST
Where
Essex County, 0.15 mi NNE of East Saugus to 0.21 mi WSW of East Saugus
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.452, -70.979

Western Avenue was closed at Fox Hill Bridge due to flooding.

Flood, Norfolk

When
August 18, 4:22 PM EST to 5:22 PM EST
Where
Norfolk County, Franklin to 0.79 mi N of Franklin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.080, -71.400

Portions of Route 140 were flooded with six to eight inches of water. Pond Street was flooded and impassable.

Hail, Worcester

When
August 18, 5:18 PM EST
Where
Worcester County, Boylston Center
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.350, -71.730

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598450, 598451, 598452, 598453, 598454.